New York, 2020

Flash Flood in New York, August 10, 2020

August 10, 2020 · NWS BGM · 1 event in 1 county or zone

Isolated thunderstorms developed across the Southern Tier of New York during the afternoon. Storm cells redeveloped over Chemung county for nearly 4 hours that afternoon producing localized rain amounts over 3 inches in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Isolated thunderstorms developed across the Southern Tier of New York during the afternoon. Storm cells redeveloped over Chemung county for nearly 4 hours that afternoon producing localized rain amounts over 3 inches in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 10, 2:22 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 10, 2:22 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
322 PM EDT Mon Aug 10 2020

.SYNOPSIS...
Hot and humid conditions are expected today and Tuesday.
Temperatures cool down a bit during the mid to late week
period. The unstable air mass will bring mainly afternoon and
evening scattered showers and thunderstorms most of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
310 pm update...

Heat and humidity across the region is the main story for today
and tomorrow. However, some relief will come for some in the way
of an afternoon thunderstorms. SYR, ITH, and ELM have all hit
heat indices above 95F as of 3P and expecting other urban areas
within the advisory to hit mid to upper 90s as well over the
next couple hours, so will hold onto the heat advisory and allow
it to expire at 7PM.

Weak shear, but plenty of instability is present today and that
is fueling isolated pulse thunderstorms. With the lack of shear,
updrafts have been short-lived thus far and the life cycle for
these storms has been generally 30 minutes or less. However,
will have to watch for back building/training of cells because
rainfall rates have been impressive with 2" to 3" per hours
rates in the cells that have developed thus far. PWATS are in
the 1.75" range, and if we get storms to persist over any one
area, then localized flash flooding will be possible.

Storms will diminish after sunset with the lack of heating.
Overnight will be warm and muggy, as dew points stay in the mid
to upper 60s. Widespread valley fog should not be an issue
tonight as low level flow should be turbulent enough to hind fog
formation, with NAM soundings indicating around 20 knots at
H950.

Tomorrow will be quite similar to today, with heat and humidity
and possible heat indices to the mid to upper 90s, but
confidence is still not high enough to issue a Heat Advisory
at this time as thunderstorm activity may be more widespread
than today. Scattered thunderstorms will be possible, but unlike
today, there will be a slow moving cold front approaching the
region. The timing of this front is a little later in the day
and we likely see showers and storms continue into the evening
and overnight hours as it passes the area.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
300 pm Update...

The slowly moving cold front makes its way into NE PA on
Wednesday becoming a focal point for the development of showers
and thunderstorms. With weak flow aloft, the showers and
thunderstorms will not be moving fast so heavy rain is possible
where the precipitation forms. Chances quickly dwindle after
sunset with the loss of daytime heating.

Right now it looks like the front stalls in central PA into the
mid-Atlantic region. This gives the Poconos the best chance of
seeing some scattered showers and thunderstorms again on
Thursday afternoon.

The front and associated showers will keep the afternoon
temperatures more seasonable and well below the heat seen
earlier in the week.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
300 pm Update...

Model guidance has been more consistent with the stalled
frontal boundary south of our region, trying to leave us cooler
and dryer for the end of the week into the weekend. PoPs were
not lowered too much due to the uncertainty stated in the
previous discussion. No model has handled the derecho occurring
in the midwest and this will likely have significant downstream
impacts on the forecasted location as well as the formation of
several shortwaves that could lead to fluctuations in the
stalled boundary.

Previous Discussion...

Tricky long term forecast with subtle features adding to the
uncertainty. Models show a low forming over eastern NC along the
old cold front. This system will slowly drift east and north
through SUnday continuing the treat of showers and storms over
our more southern zones, namely NEPA. Difficult to say how far
north the threat of convection will reach but the consensus
seems to be along and south of the NY/PA border. North of that,
the long term will be generally dry and seasonable.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Hot and humid airmass over the region will help fuel isolated to
scattered afternoon thunderstorms, however, conditions will be
mostly VFR over the next 24 hours. Felt most confident at this
time based on current development in adding a TEMPO for
thunderstorms at SYR, but all our sites other than AVP could
possibly have a storm come overhead later this afternoon.

Thunderstorms will die off with the loss of heating at sunset.
At this time, the probability for fog formation overnight is
low, as low level flow should be strong enough to hinder
development. Tomorrow, VFR is expected, but showers and
thunderstorms develop again with afternoon heating.

Outlook...

Tuesday afternoon through Saturday...Occasional restrictions
possible in scattered showers and thunderstorms, especially
during the afternoon hours.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 7 PM EDT this evening for NYZ016>018-
     023>025-055-056.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...AJG/DGM
LONG TERM...AJG/DGM
AVIATION...MPK
Hazardous weather outlook, Aug 10, 2:01 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Mon Aug 10 2020

NYZ009-015-022-036-037-044>046-057-062-PAZ038>040-043-044-047-048-
072-111915-
Northern Oneida-Yates-Steuben-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
301 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ016>018-023>025-055-056-111915-
Seneca-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins-Tioga-
Broome-
301 PM EDT Mon Aug 10 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 2:39 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
339 PM EDT Mon Aug 10 2020

NYZ023-024-102015-
Chemung NY-Schuyler NY-
339 PM EDT Mon Aug 10 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SCHUYLER AND
NORTHERN CHEMUNG COUNTIES UNTIL 415 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Horseheads North, or 8 miles north of Elmira, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horseheads, Erin, Cayuta, Van Etten, Millport, Breesport, Horseheads
North, Mark Twain State Park, Swartwood and Tompkins Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4226 7690 4229 7666 4228 7654 4216 7655
      4217 7689
TIME...MOT...LOC 1939Z 266DEG 6KT 4221 7681

Kistner
Special weather statement, Aug 10, 2:51 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
351 PM EDT Mon Aug 10 2020

NYZ046-102015-
Otsego NY-
351 PM EDT Mon Aug 10 2020

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL OTSEGO COUNTY UNTIL
415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Worcester, or 10 miles southwest of Cobleskill, moving southeast at
15 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Worcester, Westford and Elk Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4255 7468 4253 7470 4252 7472 4262 7487
      4273 7476 4269 7465 4263 7463
TIME...MOT...LOC 1951Z 311DEG 13KT 4262 7468

Kistner
Special weather statement, Aug 10, 3:14 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT Mon Aug 10 2020

NYZ055-056-102045-
Tioga NY-Broome NY-
414 PM EDT Mon Aug 10 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME AND
NORTHEASTERN TIOGA COUNTIES UNTIL 445 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newark Valley, or 9 miles north of Owego, moving east at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Maine, Nanticoke, Berkshire, Newark Valley, Whitney Point, Lisle,
Greater Binghamton Airport, Jenksville, Speedville and West Newark.

LAT...LON 4230 7625 4232 7625 4236 7595 4217 7594
      4220 7629 4230 7629
TIME...MOT...LOC 2014Z 267DEG 17KT 4224 7621

Kistner
Special weather statement, Aug 10, 3:29 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
429 PM EDT Mon Aug 10 2020

NYZ022>024-055-102130-
Steuben NY-Chemung NY-Schuyler NY-Tioga NY-
429 PM EDT Mon Aug 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...CHEMUNG...SOUTHWESTERN TIOGA AND SOUTHEASTERN STEUBEN
COUNTIES UNTIL 530 PM EDT...

At 428 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Flats to Corning. These storms were
drifting east around 15 mph.

Half inch hail and strong wind gusts will be possible with these
storms.

Locations impacted include...
Elmira, Corning, Southport, Barton, Big Flats, Horseheads, Elmira
Heights, Erin, Painted Post and South Corning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to minor flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4221 7711 4228 7695 4227 7647 4226 7646
      4226 7642 4227 7642 4227 7639 4204 7640
      4211 7719
TIME...MOT...LOC 2028Z 251DEG 3KT 4220 7692 4213 7706

MJM
Special weather statement, Aug 10, 3:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
434 PM EDT Mon Aug 10 2020

NYZ025-044-102115-
Cortland NY-Tompkins NY-
434 PM EDT Mon Aug 10 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CORTLAND AND
NORTHEASTERN TOMPKINS COUNTIES UNTIL 515 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Virgil, or near Cortland. This storm was drifting east northeast
around 10 mph.

Dime size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Cortland, Virgil, Dryden, Solon, McGraw, Willet, Harford, Marathon,
Lapeer and South Cortland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4241 7627 4258 7635 4267 7593 4245 7587
TIME...MOT...LOC 2033Z 249DEG 4KT 4253 7621

MJM
Special weather statement, Aug 10, 3:38 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
438 PM EDT Mon Aug 10 2020

NYZ016-023-025-102115-
Seneca NY-Schuyler NY-Tompkins NY-
438 PM EDT Mon Aug 10 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER AND NORTHWESTERN TOMPKINS COUNTIES UNTIL 515 PM
EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry City, or 10 miles northwest of Ithaca. This storm was drifting
east around 10 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Covert, Trumansburg, Townsendville,
Mecklenburg, Taughannock Falls, Searsburg and Perry City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4257 7682 4263 7656 4263 7646 4262 7646
      4262 7643 4260 7641 4247 7638 4243 7672
TIME...MOT...LOC 2037Z 249DEG 4KT 4252 7669

MJM

The radar

The Binghamton radar (KBGM), 70 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chemung

When
August 10, 3:45 PM EST to 5:30 PM EST
Where
Chemung County, 0.62 mi ESE of Pine Vly to 0.23 mi ENE of Pine Vly
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
42.226, -76.839

Torrential rainfall forced Catharine Creek out of its banks and across NY State Route 14.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917666.